Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Birmingham, AL

April 30, 2002Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 2:23 PM CDT for Autauga County, Alabama. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2002, 2:23 PM CDT (19:23 UTC)
Expired
Apr 30, 2002, 2:35 PM CDT
In force
12 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Autauga County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 301923
SVRBHM
ALC001-301935-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST AUTAUGA COUNTY IN ALABAMA

* UNTIL 235 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN AUTAUGA COUNTY...
  MOVING EAST AT 25 MPH.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:09 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 30, 12:09 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1209 PM CDT TUE APR 30 2002

WARM/STATIONARY FRONT LOCATED NEAR KGTR TO NEAR KMGM AT MID DAY.
BOTH RUC AND MESO ETA START THE FRONT MOVING NORTH LATER THIS
AFTERNOON. LATEST VISIBLE SHOWS IMPRESSIVE OUTFLOW FROM NORTHERN
CONVECTION STRENGTHENING BAROCLINIC ZONE. WINDS JUST OFF THE
SURFACE SWING AROUND TO THE SOUTH AND SOUTHWEST. NORTH OF BOUNDARY...
HIGH ELEVATED INSTABILITY EXIST...WITH STRONG STORMS EXITING EAST OF
AREA AND MORE UPSTREAM. SOUTH OF BOUNDARY...ATMOSPHERE BECOMING
UNSTABLE BUT STILL CAPPED. AS MORE INSOLATION OCCURS...SCATTERED
SURFACE BASED CONVECTION SHOULD OCCUR ALONG BOUNDARY. SPC HAS UPPED
ALL OF NORTH ALABAMA TO MODERATE WITH SOUTH IN SLIGHT RISK. MAIN
THREAT OF VERY LARGE HAIL AND DAMAGING WINDS...WITH SOME ROTATING
STORMS. WILL UPDATE ZONES FOR SEVERE WORDING INTO TONIGHT. TEMPS
HAVE BEEN HELD SLIGHTLY LOWER DUE TO CLOUD COVER...BUT BIG
DIFFERENCE STILL EXPECTED ACROSS FRONTAL BOUNDARY.  UPDATE OUT
SHORTLY.  75

.BHM...NONE.

In the hours before

Special weather statement, Apr 30, 12:17 PM CDT, 2 hours 6 minutes before
ALZ001>050-301917-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT TUE APR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...MODERATE RISK NORTH AND SLIGHT RISK SOUTH...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG AND NORTH OF A LINE FROM ABOUT REFORM...TO
COLUMBIANA...TO ROANOKE.  THIS INCLUDES THE NORTHERN THIRD OF
ALABAMA.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT TO THE SOUTH...WHICH INCLUDES MOST OF CENTRAL
AND SOUTH ALABAMA.

A WARM FRONT EXTENDS FROM JUST SOUTH OF TUSCALOOSA TO MONTGOMERY TO
EUFAULA.  SUPERCELLS WILL FORM NORTH OF THE WARM FRONT...AND WILL
BE CAPABLE OF PRODUCING VERY LARGE HAIL THIS AFTERNOON AND TONIGHT.
SUPERCELLS NEAR THE WARM FRONT MAY BECOME TORNADIC AT TIMES.

THE AIR MASS SOUTH OF THE WARM FRONT IS EXTREMELY UNSTABLE...AND
ANY THUNDERSTORMS THAT FORM THERE WILL ALSO HAVE THE POTENTIAL TO
BECOME SEVERE AT TIMES.

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:16 AM CDTSevere Thunderstorm WarningBMXMarion44 min
Apr 30, 9:04 AM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 30, 9:10 AM CDTSevere Thunderstorm WarningBMXFranklin35 min
Apr 30, 9:22 AM CDTSevere Thunderstorm WarningBMXCullman23 min
Apr 30, 9:22 AM CDTSevere Thunderstorm WarningBMXBlount38 min
Apr 30, 9:30 AM CDTSevere Thunderstorm WarningBMXLawrence60 min
Apr 30, 9:42 AM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair63 min
Apr 30, 9:51 AM CDTSevere Thunderstorm WarningBMXCleburne54 min
Apr 30, 10:04 AM CDTSevere Thunderstorm WarningBMXBlount56 min
Apr 30, 10:20 AM CDTSevere Thunderstorm WarningBMXMorgan40 min
Apr 30, 10:27 AM CDTSevere Thunderstorm WarningBMXWalker33 min
Apr 30, 10:30 AM CDTSevere Thunderstorm WarningBMXTalladega45 min
Apr 30, 10:38 AM CDTSevere Thunderstorm WarningBMXClay52 min
Apr 30, 1:25 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair50 min
Apr 30, 1:34 PM CDTSevere Thunderstorm WarningBMXAutauga41 min
Apr 30, 1:38 PM CDTSevere Thunderstorm WarningBMXLamar52 min
Apr 30, 2:04 PM CDTSevere Thunderstorm WarningBMXLowndes26 min
Apr 30, 2:09 PM CDTSevere Thunderstorm WarningBMXFayette66 min
Apr 30, 2:11 PM CDTSevere Thunderstorm WarningBMXMontgomery64 min
Apr 30, 2:34 PM CDTTornado WarningBMXMontgomery26 min
Apr 30, 2:59 PM CDTSevere Thunderstorm WarningBMXMontgomery46 min
Apr 30, 3:01 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 30, 3:22 PM CDTSevere Thunderstorm WarningBMXBullock53 min
Apr 30, 3:36 PM CDTSevere Thunderstorm WarningBMXFranklin39 min
Apr 30, 4:15 PM CDTSevere Thunderstorm WarningBMXBullock25 min
Apr 30, 4:22 PM CDTSevere Thunderstorm WarningBMXBarbour53 min
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningBMXLamar47 min
Apr 30, 4:32 PM CDTSevere Thunderstorm WarningBMXPickens58 min
Apr 30, 4:35 PM CDTSevere Thunderstorm WarningBMXTalladega40 min
Apr 30, 4:51 PM CDTTornado WarningBMXPickens39 min
Apr 30, 4:59 PM CDTTornado WarningBMXBarbour31 min
Apr 30, 5:11 PM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 30, 5:16 PM CDTTornado WarningBMXTuscaloosa59 min
Apr 30, 5:39 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 30, 5:42 PM CDTTornado WarningBMXHale48 min
Apr 30, 5:53 PM CDTFlash Flood WarningBMXWalker3 hr
Apr 30, 6:02 PM CDTTornado WarningBMXBibb58 min
Apr 30, 6:12 PM CDTTornado WarningBMXPerry63 min
Apr 30, 6:19 PM CDTSevere Thunderstorm WarningBMXJefferson, Lee, Shelby56 min
Apr 30, 6:55 PM CDTSevere Thunderstorm WarningBMXChilton50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.